Medical questions & health advice by board certified doctors
"Can a pacemaker cause vertigo?"
My grandmother just had a pacemaker implanted after a recent heart event. Just tonight she had a pretty dizzy spell. I don't want to overreact, but that seems like a bad sign! Could it be related to the pacemaker, or to her heart condition? What should we do?
Your grandmother's symptoms may or may not be related to her pacemaker. First of all, it is often hard to define what someone means by "dizzy." True vertigo is the sensation of motion when one is stationary (i.e., "feels like the room is spinning." This form of dizziness arises within the skull and has nothing to do with the pacemaker. Most often this is from a benign movement of little stones in the inner ear that occur with certain movements and alter our perception of balance (hence the term, benign paroxysmal positional vertigo, or BPPV). These episodes often last seconds and don't persist beyond a few minutes. If your grandmother instead had the sensation of "lightheadedness" where she felt like she might pass out, then the list of causes becomes broader. This sensation could come from being dehydrated, getting up too quickly from a sitting or supine position, or new medications. However, this could also be related to her heart and/or her pacemaker, depending on why she was given a pacemaker in the first place. Sometimes if the heart goes too fast or beats in an irregular rhythm, symptoms of lightheadedness can result. Fortunately, the pacemaker has a recording function in it, and it can be "interrogated" at her cardiologist's office to make sure her heart was not the cause. She should talk to her primary care physician and her cardiologist about her dizzy spell so that they may do the appropriate work-up, including testing for BPPV and interrogating her pacemaker.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.